Ashwagandha-Induced Gastric Upset in Post-Covid Patient-A Case Report and Brief Review of the Literature
Journal of Complementary and Alternative Medical Research,
Adverse drug reporting of herbal drugs is less common as they are generally considered as safe. It is also very common to use self-medication by people in the case of herbal drugs. But many times, mild to severe events have been seen with the use of herbal or ayurvedic medicines. We have reported a case of post-covid patient, who was having complained of headache, body ache, lethargy, backache, generalized weakness and excessive sweating since one weak. Patient had past history of hospitalization due to COVID-19 moderate pneumonia one month back. Patient also had history of type-2 diabetes mellitus, hypertension and dyslipidemia and was taking anti-diabetic and anti-hypertensive medications continuously. Ashwagandha powder (Withania somnifera), Maha yogaraj guggulu (herbal anti-inflammatory) and Syrup Amynity Plus (herbal immune-booster) were prescribed for these complain. Conversely, moderate severity adverse reaction like nausea, vomiting, diarrhea, and abdominal cramps were noted after the intake of suspected drug i.e. ashwagandha powder. Nevertheless, symptoms were relieved after the de-challenge. This shows a temporal relation of the event with the suspected drug. One more possibility of drug-drug interaction in this case cannot be ruled out completely. Causality assessment was done for this adverse event and it was considered as the “probable” category of the adverse event in WHO causality classification.